Diabetes - Acute Complication

Not ready to share? Read other Patient Comments

What causes your blood sugar readings to spike, and what action do you take to lower them?

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver


* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!


I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the white circle:

What are the acute complications of diabetes?

  1. Severely elevated blood sugar levels due to an actual lack of insulin or a relative deficiency of insulin.
  2. Abnormally low blood sugar levels due to too much insulin or other glucose-lowering medications.

Acute complications of type 2 diabetes

In patients with type 2 diabetes, stress, infection, and medications (such as corticosteroids) can also lead to severely elevated blood sugar levels. Accompanied by dehydration, severe blood sugar elevation in patients with type 2 diabetes can lead to an increase in blood osmolality (hyperosmolar state). This condition can worsen and lead to coma (hyperosmolar coma). A hyperosmolar coma usually occurs in elderly patients with type 2 diabetes. Like diabetic ketoacidosis, a hyperosmolar coma is a medical emergency. Immediate treatment with intravenous fluid and insulin is important in reversing the hyperosmolar state. Unlike patients with type 1 diabetes, patients with type 2 diabetes do not generally develop ketoacidosis solely on the basis of their diabetes. Since in general, type 2 diabetes occurs in an older population, concomitant medical conditions are more likely to be present, and these patients may actually be sicker overall. The complication and death rates from hyperosmolar coma is thus higher than in diabetic ketoacidosis.

Hypoglycemia means abnormally low blood sugar (glucose). In patients with diabetes, the most common cause of low blood sugar is excessive use of insulin or other glucose-lowering medications, to lower the blood sugar level in diabetic patients in the presence of a delayed or absent meal. When low blood sugar levels occur because of too much insulin, it is called an insulin reaction. Sometimes, low blood sugar can be the result of an insufficient caloric intake or sudden excessive physical exertion.

Blood glucose is essential for the proper functioning of brain cells. Therefore, low blood sugar can lead to central nervous system symptoms such as:

  • dizziness,
  • confusion,
  • weakness, and
  • tremors.

The actual level of blood sugar at which these symptoms occur varies with each person, but usually it occurs when blood sugars are less than 50 mg/dl. Untreated, severely low blood sugar levels can lead to coma, seizures, and, in the worse case scenario, irreversible brain death. 

The treatment of low blood sugar consists of administering a quickly absorbed glucose source. These include glucose containing drinks, such as orange juice, soft drinks (not sugar-free), or glucose tablets in doses of 15-20 grams at a time (for example, the equivalent of half a glass of juice). Even cake frosting applied inside the cheeks can work in a pinch if patient cooperation is difficult. If the individual becomes unconscious, glucagon can be given by intramuscular injection.

Glucagon is a hormone that causes the release of glucose from the liver (for example, it promotes gluconeogenesis). Glucagon can be lifesaving and every patient with diabetes who has a history of hypoglycemia (particularly those on insulin) should have a glucagon kit. Families and friends of those with diabetes need to be taught how to administer glucagon, since obviously the patients will not be able to do it themselves in an emergency situation. Another lifesaving device that should be mentioned is very simple; a medic-alert bracelet should be worn by all patients with diabetes.

Acute complications of type 1 diabetes

Insulin is vital to patients with type 1 diabetes - they cannot live without a source of exogenous insulin. Without insulin, patients with type 1 diabetes develop severely elevated blood sugar levels. This leads to increased urine glucose, which in turn leads to excessive loss of fluid and electrolytes in the urine. Lack of insulin also causes the inability to store fat and protein along with breakdown of existing fat and protein stores. This dysregulation, results in the process of ketosis and the release of ketones into the blood. Ketones turn the blood acidic, a condition called diabetic ketoacidosis (DKA). Symptoms of diabetic ketoacidosis include nausea, vomiting, and abdominal pain. Without prompt medical treatment, patients with diabetic ketoacidosis can rapidly go into shock, coma, and even death may result.

Diabetic ketoacidosis can be caused by infections, stress, or trauma, all of which may increase insulin requirements. In addition, missing doses of insulin is also an obvious risk factor for developing diabetic ketoacidosis. Urgent treatment of diabetic ketoacidosis involves the intravenous administration of fluid, electrolytes, and insulin, usually in a hospital intensive care unit. Dehydration can be very severe, and it is not unusual to need to replace 6-7 liters of fluid when a person presents in diabetic ketoacidosis. Antibiotics are given for infections. With treatment, abnormal blood sugar levels, ketone production, acidosis, and dehydration can be reversed rapidly, and patients can recover remarkably well.

Return to Diabetes (Type 1 and Type 2)

See what others are saying

Comment from: joeo, 65-74 Male (Patient) Published: April 23

When I eat, it reaches its peak reading about two hours afterwards. My best control is after prolonged walking or exercise at a pace suitable for a 70-year-old. Perhaps 4 to 5 hours of walking and taking along suitable drinks and food, including fruit, also helps. The good effect seems to last for several days after a day's walk.

Was this comment helpful?Yes
Comment from: 55-64 Male (Patient) Published: February 20

I'm a Pharmacist by profession, but in spite of knowing details of my chronic diseases type 2 diabetes and essential hypertension, I was not able to constantly maintain my blood sugar. Unfortunately an episode occurred mid-December while I was on duty in the Hospital. I had a silent-type Ventricular Tachycardia emergency.This was the cause of uncontrolled blood sugar. Readers are advised to be careful and health providers to gain knowledge out of this incident.

Was this comment helpful?Yes

STAY INFORMED

Get the latest health and medical information delivered direct to your inbox!